Blood Pressure Home > Levatol Overdose

An overdose with Levatol (penbutolol) can cause breathing problems, slow heart rate, low blood sugar, or other complications. The specific effects will vary from person to person, depending on how much Levatol was taken and whether it was taken with other substances. Various treatment options are available, including "pumping the stomach" and administering supportive care.

Is It Possible to Take Too Much Levatol?

Levatol® (penbutolol sulfate) is a prescription medication for high blood pressure that belongs to a class of drugs known as beta blockers. As with most medications, it is possible to take too much Levatol. The specific effects of an overdose can be dangerous, but will likely vary, depending on a number of factors, including the Levatol dosage and whether it was taken with any other medications or substances.
 

Effects of an Overdose of Levatol

Very little information is available about actual cases of Levatol overdoses. However, based on how the medication works, and based on cases of overdoses with other similar beta blockers, taking too much Levatol would be expected to cause the following problems:
 
  • Low blood pressure (hypotension)
  • Slow heart rate (bradycardia)
  • Constriction of the airway, which may cause breathing problems
  • Low blood sugar (hypoglycemia)
  • Congestive heart failure
  • Coma.
     
Because this medication also slightly stimulates beta receptors while simultaneously blocking them, it is possible that an overdose might cause unpredictable effects that are the opposite of what might be expected, such as an increased heart rate.
 

Treatment for a Levatol Overdose

The treatment for an overdose of Levatol will vary. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment will also involve supportive care, such as giving:
 
  • Medications to control the heart rate
  • IV fluids and medications to increase blood pressure
  • Asthma medications to reverse airway constriction
  • IV glucose to reverse low blood sugar.
     
It is important that you seek medical attention immediately if you believe that you may have taken too much Levatol.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.